Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 164, NWS Lincoln, IL

August 18, 2001Christian County, Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 3:30 PM CDT for Christian County, Macon County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 3:30 PM CDT (20:30 UTC)
Expired
Aug 18, 2001, 4:30 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, IL, Macon County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:30 PM CDTTornado WatchSPC6 hr
Aug 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KILX 182031
SVRSPI
ILC021-115-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF EDINBURG...OR ABOUT 9
  MILES SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG
  KINCAID
  MOUNT AUBURN
  STONINGTON
  NIANTIC
  TAYLORVILLE
  BLUE MOUND
  HARRISTOWN

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3988 8920 3957 8955 3945 8904 3967 8903
          3968 8881 3989 8876

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 18, 2:45 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT SAT AUG 18 2001

SEVERE THUNDERSTORMS RAPIDLY DEVELOPED JUST AFTER NOON OVER HEART OF
IL WITH TOR/SVR ISSUED FOR SEVERAL COUNTIES. NEAR GRAPE FRUIT SIZE
HAIL 3.75 INCH DIAMETER REPORTED IN SAN JOSE IN FAR NW LOGAN COUNTY
AROUND 1239 PM. FORECAST CHALLENGE IS TIMING ENDING OF CONVECTION
TONIGHT SE OF THE IL RIVER AND SVR EARLY. THEN ADDRESSING POSSIBLE
LINGERING SHOWERS SUNDAY WHEN CLOUDS TO CLEAR AND HOW MUCH COOLING
WE GET. LEANING WITH ETA MODEL THIS RUN WHICH AVN IS SIMILAR TO.

19Z SURFACE ANALYSIS HAS DEEPENING LOW 1007 MB JUST W OF KSPI WITH
ANOTHER LOW JUST N OF KMSN IN SOUTHCENTRAL WI. INTENSE UPPER LEVEL
SHORT WAVE NEAR 30 UNITS SEEN ON WATER VAPOR AND VISIBLE OVER FAR SE
MN S OF KRST NEAR THE IA BORDER. THIS COLD CORE FEATURE AND 40-55 KT
500 MB JET INTERACTING WITH UNSTABLE AIR MASS SPARKING SVR STORMS
THIS AFTERNOON BETWEEN THE IL RIVER AND I-72. SSW WINDS 10 TO 20 MPH
AND GUSTS 20 TO 30 MPH WARMED TEMPS INTO MID TO UPPER 80S AHEAD OF
STORMS FROM I-72 S...WHILE STORMS N OF I-72 COOLED TEMPS TOWARD
DEWPOINTS FROM 65 TO 70. STRONGER WIND FIELDS AND INSTABILITY WITH
STEEPER LAPSE RATES THAN EXPECTED 24 HOURS AGO. SPC UPGRADED AREAS
E OF IL RIVER FROM SLIGHT INTO MODERATE RISK AREA WITH SCT-NUMEROUS
SVR STORMS AND TORNADOES POSSIBLE.

MODELS BRING VIGOROUS SHORT WAVE TO MI/IN BORDER BY 12Z/SUN WITH
ASSOCIATED LOW AND COLD FRONT MOVING EAST INTO IN BY 06Z. GROUPING
ZONES BY TOR WATCH ORIENTATION E OF IL RIVER AND MENTION SVR EARLY
WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. NEW TOR
WATCH POSSIBLE OVER SE CWFA TOO. CHANCE POPS OF CONVECTION W OF IL
RIVER THIS EVENING WITH UPSTREAM PIVOTING CONVECTION OVER EAST IA.
THUNDERSTORMS DIMINISHING BY MIDNIGHT EAST WITH PASSAGE OF FRONT.
UPPER LEVEL LOW NEAR KDTW IN FAR SE LOWER MI SUNDAY WITH 500 MB
TEMPS AROUND 12C. KEEPING LAPSE RATES STEEP ENOUGH FOR INSTABILITY
SCT SHOWERS NE CWFA AND BKN-OVC SKIES. ETA KEEPS QPF JUST NE OF
CENTRAL IL WHILE NGM AND AVN HAVE QPF EAST OF I-57. MODELS CONTINUE
CLEARING SKIES SUNDAY NIGHT AS 1022 MB HIGH PRESSURE NOSES INTO THE
MISSISSIPPI VALLEY.

FWC/MAV/FAN TEMPS CLOSE NEXT 4 PERIODS AND FOLLOWED. LOWS AROUND 60
TONIGHT WITH 60-65 SE. COOLER HIGHS SUNDAY IN MID TO UPPER 70S WITH
KLWV NEAR 80. LOWS SUNDAY NIGHT IN MID TO UPPER 50S. HIGHS MON NEAR
80 NE AND 80 TO 85 SW.

MEDIUM RANGE MODELS CONTINUE TO TAKE STRONG UPPER LEVEL RIDGE OVER
WESTERN US EAST INTO THE EASTERN US DURING MID/LATE WEEK. AFTER A
COOLER START TO THE WEEK...EXPECT SUMMERTIME WARMTH AND HUMIDITY
DURING MID AND LATE WEEK WITH HIGHS IN MID TO UPPER 80S. MCS
ACTIVITY CONTINUES TO PASS NEAR CENTRAL IL TUE WITH MOST QPF PASSING
N OF I-80. ANOTHER CHANCE OF CONVECTION NEXT WEEKEND AS AN UPPER
LEVEL LOW DRIFTS N ACROSS THE LOWER MS VALLEY.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI EB 059/078 056/079 056 07510
PIA EB 059/076 055/078 055 07420
DEC EB 059/077 056/079 056 07520
CMI CB 059/075 054/079 054 07630
MTO EB 062/077 059/081 059 07620
LWV EB 064/080 061/083 061 07620

.ILX...NONE.

HUETTL

In the hours before

Special weather statement, Aug 18, 11:30 AM CDT, 4 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 18 2001

...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS...

A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS
THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO
PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS.

AUTEN
Special weather statement, Aug 18, 12:32 PM CDT, 2 hours 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 18 2001

...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS...

A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS
THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO
PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS.

AUTEN
Local storm report, Aug 18, 1:30 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
130 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1239 PM    2WNW SAN JOSE             IL   2.50 INCH HAIL
08/18/01   MASON                          REPORTED BY MASON CO.
                                          SHERIFF.

1239 PM    6 N MASON CITY            IL   1.75 INCH HAIL
08/18/01   MASON                          REPORTED BY MASON COUNTY
                                          SHERIFF

1239 PM    SAN JOSE                  IL   1.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

1239 PM    SAN JOSE                  IL   3.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

1222 PM    MANITO                    IL   .75 INCH HAIL
08/18/01   MASON                          HAIL REPORTED AT THE
                                          MANITO FIRE STATION BY ESDA

1230 PM    NORMAL                    IL   1.00 INCH HAIL
08/18/01   MC LEAN                        1 INCH HAIL COVERED THE
                                          GROUND. EVENT DURATION 10
                                          MINUTES. REPORTED BY OFF
                                          DUTY NWS EMPLOYEE.

1258 PM    SAN JOSE                  IL   1.50 INCH HAIL
08/18/01   LOGAN

1258 PM    EMDEN                     IL   1.50 INCH HAIL
08/18/01   LOGAN

1258 PM    HARTSBURG                 IL   1.50 INCH HAIL
08/18/01   LOGAN

1242 PM    2 W SAN JOSE              IL   2.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY TAZEWELL CO.
                                          HAMS

1242 PM    SAN JOSE                  IL   2.50 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

1250 PM    3 S ARMINGTON             IL   1.75 INCH HAIL
08/18/01   TAZEWELL                       REPORTED BY TAZEWELL CO
                                          ESDA

1253 PM    3 S ARMINGTON             IL   1.75 INCH HAIL
08/18/01   TAZEWELL

1255 PM    HARTSBURG                 IL   2.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

0105 PM    1 E EMDEN                 IL   .75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY TAZEWELL
                                          COUNTY HAMS AT THE
                                          INTERSECTION OF I-155 AND
                                          US 136

KELLY
Local storm report, Aug 18, 1:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
134 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    6 WSW ARMINGTON           IL   WIND DAMAGE
08/18/01   TAZEWELL                       POWER POLE DOWN ON US
                                          136...2 MILES E OF I-155.
                                          REPORTED BY ESDA

KELLY
Local storm report, Aug 18, 2:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
238 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    2 S ATTERBERRY            IL   .75 INCH HAIL
08/18/01   MENARD                         REPORTED BY ESDA

0216 PM    PETERSBURG                IL   1.00 INCH HAIL
08/18/01   MENARD

0255 PM    BROADWELL                 IL   .75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY RETIRED NWS
                                          EMPLOYEE

0225 PM    2 S PETERSBURG            IL   1.00 INCH HAIL
08/18/01   MENARD                         REPORTED BY MEDARD COUNTY
                                          ESDA

0231 PM    HOOPESTON                 IL   60 MPH TSTM WIND GUST
08/18/01   VERMILION                      REPORTED BY ESDA

0235 PM    CORNLAND                  IL   .75 INCH HAIL
08/18/01   LOGAN                          REPORT FROM ESDA

KELLY
Local storm report, Aug 18, 2:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
254 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    MAHOMET                   IL   70 MPH TSTM WIND GUST
08/18/01   CHAMPAIGN                      REPORTED BY NWS SWOP
                                          OBSERVER

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:59 AM CDTTornado WarningILXMason61 min
Aug 18, 12:24 PM CDTTornado WarningILXLogan, Tazewell66 min
Aug 18, 12:28 PM CDTSevere Thunderstorm WarningILXMcLean62 min
Aug 18, 1:01 PM CDTSevere Thunderstorm WarningILXMason44 min
Aug 18, 1:23 PM CDTSevere Thunderstorm WarningILXChampaign67 min
Aug 18, 1:25 PM CDTTornado WarningILXLogan, Menard65 min
Aug 18, 1:33 PM CDTTornado WarningILXDeWitt, McLean57 min
Aug 18, 1:40 PM CDTTornado WarningILXChampaign50 min
Aug 18, 2:20 PM CDTTornado WarningILXVermilion55 min
Aug 18, 2:22 PM CDTTornado WarningILXChampaign, Piatt53 min
Aug 18, 2:30 PM CDTSevere Thunderstorm WarningILXLogan, Menard45 min
Aug 18, 2:36 PM CDTSevere Thunderstorm WarningILXMacon54 min
Aug 18, 3:01 PM CDTSevere Thunderstorm WarningILXSangamon59 min
Aug 18, 3:16 PM CDTTornado WarningILXChampaign, Piatt59 min
Aug 18, 3:17 PM CDTTornado WarningILXVermilion58 min
Aug 18, 3:30 PM CDTTornado WarningILXDouglas60 min
Aug 18, 3:52 PM CDTSevere Thunderstorm WarningILXMoultrie38 min
Aug 18, 4:05 PM CDTTornado WarningILXEdgar, Vermilion55 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningILXColes59 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningILXChristian, Shelby81 min
Aug 18, 4:37 PM CDTSevere Thunderstorm WarningILXMoultrie53 min
Aug 18, 5:15 PM CDTSevere Thunderstorm WarningILXCrawford60 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningILXColes, Cumberland59 min
Aug 18, 5:53 PM CDTSevere Thunderstorm WarningILXEffingham67 min
Aug 18, 6:09 PM CDTSevere Thunderstorm WarningILXJasper66 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningILXCrawford60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.